Lightning, Cumberland
- When
- July 27, 2:00 PM EST
- Where
- Cumberland County, Harrison
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.120, -70.680
Two teenage baseball players were struck by lightning, but suffered only minor injuries. The two (along with the rest of the team) had taken shelter in a dugout when the storm approached.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Two teenage baseball players were struck by lightning, but suffered only minor injuries. The two (along with the rest of the team) had taken shelter in a dugout when the storm approached. One of the boys was leaning against an electrical outlet when the lightning struck. The current passed through the two boys and into the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 8:12 AM EST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 912 AM EDT MON JUL 27 2009 .SYNOPSIS... A SOUTHWESTERLY SURFACE FLOW WILL CONTINUE THROUGH WEDNESDAY. A WEAK COLD FRONT WILL TRACK EAST THRU THE AREA THIS AFTERNOON AND PRODUCE ANOTHER ROUND OF THUNDERSTORMS. THE FRONT WILL ONLY ALLOW HUMIDITY LEVELS TO DROP SLIGHTLY TONIGHT...BEFORE A BERMUDA HIGH BEGINS PUSHING WARM AND HUMID AIR BACK INTO NORTHERN NEW ENGLAND TUESDAY AND WEDNESDAY. A COLD FRONT APPROACHES FROM THE WEST EARLY THURSDAY AND SLOWLY MOVES OFFSHORE EARLY FRIDAY. THE FRONT SLOWLY CONTINUES SOUTH AND EAST OF THE REGION OVER THE WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... A COLD FRONT WAS SITUATED OVER EASTERN NEW YORK STATE AT 12Z AND WILL GRADUALLY SLIDE EASTWARD THIS AFTERNOON INTO NEW ENGLAND. SOUTHERLY FLOW IN ADVANCE OF THE FRONT HAS 70 DEGREE DEWPOINTS ALMOST ON OUR DOORSTEP WITH VALUES IN THE UPPER 60S AND LOWER 70S EXPECTED ACROSS THE FORECAST AREA. SATELLITE SHOWED LOW CLOUDS AND FOG BEGINNING TO BURN OFF WITH STRONG HEATING TO WARM TEMPERATURES WITHIN A FEW DEGREES EITHER SIDE OF 80 BY MIDDAY...WITH ONLY THE MID COAST A BIT COOLER GIVEN THE ONSHORE FLOW. HEATING...SURFACE BOUNDARY...AND APPROACHING IMPULSE EVIDENT IN WATER VAPOR IMAGERY WILL RESULT IN INCREASING CONVECTION BY EARLY AFTERNOON. GIVEN EXPECTED STRONG STORMS HAVE ADDED ENHANCED WORDING TO THE GRIDS AND PUBLIC PRODUCTS FOR THE MID MORNING UPDATE. PREV DISCUSSION...FORECAST UPDATE MAINLY TO REFLECT A DECREASE IN POPS BEHIND CURRENT BATCH OF CONVECTION TRACKING OUT OF WRN ME ATTM. 500MB THAT TRIGGERED THIS CONVECTION EASILY SEEN OVER SRN NEW ENGLAND ON WV IMAGE...AND THIS SHOULD GIVE THE CWA A BRIEF DRY PERIOD THIS MORNING. ALTHOUGH CANNOT RULE OUT A STRAY SHRA/TSRA DEVELOPING ALONG ANY BOUNDARIES LEFT BEHIND BY OVERNIGHT OR EVEN YESTERDAYS CONVECTION...BUT LEFT POPS MAINLY 20 OR LESS. PREV DISCUSSION...WIDESPREAD FOG/STRATUS WILL DISSIPATE WITHING A FE HOURS OF SUNRISE INLAND...BUT WILL TAKE LONGER ALONG THE COAST...WHERE IT MAY HANG AROUND UNTIL EARLY AFTERNOON. GFS SEEMS TO HAVE A DECENT HANDLE ON THE 500MB PATTERN...AT LEAST WHEN CHECKED AGAINST WV IMAGERY...BUT PRECIP IS A BIT TOO WIDESPREAD...MOST LIKELY DUE TO GRID SCALING. STILL MODELS IN FAIR AGREEMENT THAT DECENT 500 MB SHORT WAVE TROUGH LIFTS NE ACROSS THE CWA TODAY AND DRAGS A WEAK COLD FRONT THRU. THIS WILL BE THE FOCUS SCT CONVECTION TODAY. VERTICAL WIND PROFILES LOOK FAVORABLE FOR SOME BOWING SEGMENTS...AND SFC BASED INSTABILITY IN SOME AREAS LOOKS QUITE HIGH...SO THERE IS SOME POTENTIAL FOR SEVERE TODAY...ESPECIALLY IF NAM TIMING IS CORRECT AND FRONT CROSSES CWA DURING THE WARMEST PART OF DAY...BUT GIVEN THE GFS CURRENT HANDLE ON THINGS WILL LEAN TOWARD IT...WHICH WOULD PUT THE GREATEST THREAT FOR SVR IN ERN ZONES THIS AFTERNOON. THINKING THAT WE WILL SEE CLUSTERS OF STORMS. RATHER THAN A LINE...OUT AHEAD OF FRONT...AND COVERAGE WILL NOT WARRANT POPS MUCH MORE THAN 50%. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 AM TUESDAY/... MAY SEE SOME LINGERING CONVECTION IN THE EARLY EVE ALONG THE COAST AS THE FRONT EXITS THIS AREA...BUT...SHOULD SEE SOME CLEARING IN THE N...WITH TDS DROPPING OFF INTO THE UPPER 50S IN THE MTNS TO LOW 60S NEAR THE COAST...AND SOME FOG LOOKS LIKELY ONCE AGAIN...ESPECIALLY AFTER MIDNIGHT..AND WHERE SKIES CLEAR OUT...BUT SHOULD NOT BE AS WIDESPREAD AS EARLY THIS MORNING. && .LONG TERM /TUESDAY THROUGH SUNDAY/... TEMPERATURES HEAT UP THROUGH MID WEEK TO SOME 5 TO 10 DEGREES ABOVE NORMAL AWAY FROM THE COAST WHERE SOME DEGREE OF ONSHORE FLOW WILL HELP TEMPER DAYTIME HIGHS TO THE NEAR NORMAL RANGE. DEW POINTS IN THE 60S INTO NEXT WEEKEND INDICATE STICKY CONDITIONS THROUGH THE PERIOD ALSO. ALTHOUGH AMPLE MOISTURE AVAILABLE TUESDAY...LACK OF DYNAMICS SHOULD KEEP ANY CONVECTION AT BAY. MORE IN THE WAY OF DYNAMICS WILL RE-INTRODUCE THE THREAT OF CONVECTION THROUGH THE REST OF THE WORKWEEK AND AT LEAST INTO THE EARLY WEEKEND. ALSO EXPECT SOME DEGREE OF OVERNIGHT FOG THROUGH THE REST OF THE WEEK. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... SHORT TERM...FOG AND STRATUS WILL DIMINISH FIRST INLAND THIS MORNING...BUT COULD LINGER FOR A FEW HOURS AFTER SUNRISE AT KPSM/KPWM/KAUG. HOWEVER...SHOULD SEE GRADUAL IMPROVEMENT DURING THE MORNING HOURS. COULD SEE SOME LINGERING HZ AS WELL...BUT THIS SHOULD DIMINISH ONCE ATMOSPHERE BECOMES WELL MIXED BY MIDDAY. SOME SCT CONVECTION COULD FIND ITS WAY THRU ONE OF THE TERMINALS THIS AFTERNOON...BUT FEEL CHANCES ARE NOT ENOUGH TO PUT IN TAFS ATTM. VFR THIS EVE...BUT COULD SEE FOG DEVELOP AFTER MIDNIGHT. LONG TERM...CONDITIONS BECOMING MOSTLY VFR TUESDAY AFTER SOME EARLY MORNING IFR/LIFR IN AREAS OF FOG. THEREAFTER...AREAS OF DAYTIME MVFR CONDITIONS IN ANY CONVECTIONS AND AREAS OF NIGHTTIME IFR/LIFR CONDITIONS IN FOG. && .MARINE... SHORT TERM...WINDS HAVE DROPPED BLO SCA LVL...AND SHOULD REMAIN THERE THRU TONIGHT...THOUGH COULD SEE A FEW GUSTS TO 20+ KTS THIS AFTERNOON AHEAD OF SFC FRONT. SEAS WILL RANGE FROM 2-4 FT. LONG TERM...WINDS/SEAS BELOW SCA CRITERIA TUESDAY THROUGH FRIDAY. DAYTIME VISIBILITY 1 TO 3 NM IN ANY SHOWERS/THUNDERSTORMS AND 1 NM OR LESS IN NIGHTTIME AREAS OF FOG. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAY ME 249 PM EDT MON JUL 27 2009 MEZ018>028-NHZ001>010-013-014-281900- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 249 PM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL AND LOCALLY HEAVY RAIN THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-012>014-281900- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 249 PM EDT MON JUL 27 2009 ...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-281900- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 249 PM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL AND LOCALLY HEAVY RAIN THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 150 PM EDT MON JUL 27 2009 NHZ002>004-271830- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS- 150 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 230 PM EDT... AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LIVERMORE...OR ABOUT 9 MILES EAST OF LINCOLN...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIVERMORE...CRAWFORD NOTCH STATE PARK...CRAWFORD NOTCH...BARTLETT...MOUNT WASHINGTON... INTERVALE...ECHO LAKE STATE PARK...PINKHAM NOTCH...NORTH CONWAY AND GLEN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 153 PM EDT MON JUL 27 2009 MEZ009-271845- CENTRAL SOMERSET- 153 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM EDT... AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF PITTSTON FARM TO 9 MILES WEST OF ATTEAN...OR ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF JACKMAN TO 13 MILES SOUTHWEST OF JACKMAN...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PITTSTON FARM...ATTEAN...SEBOOMOOK...LONG POND AND JACKMAN THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 3
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 210 PM EDT MON JUL 27 2009 NHZ007-271900- SULLIVAN- 210 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY THROUGH 300 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LANGDON...OR ABOUT 6 MILES EAST OF BELLOWS FALLS...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LANGDON...WEST UNITY...ACWORTH...UNITY...LEMPSTER...EAST LEMPSTER... WASHINGTON...GOSHEN AND PILLSBURY STATE PARK THROUGH 300 PM EDT. HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 241 PM EDT MON JUL 27 2009 MEZ007-008-012-013-271930- NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD- 241 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 330 PM EDT... AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NEWRY...OR ABOUT 6 MILES NORTH OF BETHEL...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWRY...HANOVER...RUMFORD...MEXICO... ROXBURY...DIXFIELD AND CARTHAGE THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 243 PM EDT MON JUL 27 2009 MEZ012-NHZ004-271930- NORTHERN CARROLL-SOUTHERN OXFORD- 243 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY THROUGH 330 PM EDT... AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF STOWE TO 10 MILES SOUTHWEST OF ECHO LAKE STATE PARK...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF BETHEL TO 10 MILES WEST OF CONWAY...MOVING NORTHEAST AT 25 MPH. THEES STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GLEN... INTERVALE...ECHO LAKE STATE PARK...CHATHAM...NORTH CONWAY...STONEHAM AND BRYANT POND THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 254 PM EDT MON JUL 27 2009 NHZ008-271945- MERRIMACK- 254 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 345 PM EDT... AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BRADFORD...OR ABOUT 9 MILES NORTHWEST OF HENNIKER...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUTTON...BRADFORD... WINSLOW STATE PARK...ROLLINS STATE PARK...WARNER...SALISBURY... WEBSTER...AND WEST FRANKLIN THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 13
The Portland,ME radar (KGYX), 42 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189200.